Ohio, 2002Flash Flood and Hail in Ohio, May 12, 2002
May 12, 2002 · NWS ILN · 12 events in 11 counties and zones
9 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $192,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 12, 9:28 AM EST, 32 minutes earlier.
Area forecast discussion, May 12, 9:28 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1028 AM EDT SUN MAY 12 2002
12Z SURFACE ANALYSIS HAD WARM FRONT RUNNING FROM NEAR FDY-N MFD-S
YNG. SURFACE LOW WAS OVER NW IL. MORNING SOUNDING PRETTY
UNSTABLE...WITH CAPES OVER 100 ALREADY AND LI NEAR -4.
NEED TO UPDATE ZONES. MID TO HIGH CLOUDS AHEAD OF CONVECTION ARE
PROVIDING CLOUDY SKIES. IN ADDITION...CONVECTION IS ALREADY AFFECT
THE NORTHWEST QUARTER OF THE FA. WILL NEED TO UPDATE WORDING AND
POPS. THIS WILL APPLY TO CENTRAL OHIO ALSO.
FARTHER SOUTH...WILL SPLIT OHIO AND KY COUNTIES. NOT A LOT OF PUSH
AT THIS TIME ON THE SOUTH EDGE...SO WILL INCREASE POPS FOR OHIO TO
CATEGORICAL...AND WILL ADJUST TIMING IN KENTUCKY.
WILL WAIT FOR SPC WATCH BEFORE ISSUING MISILN.
.ILN...
IN...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES INZ073>075...
INZ080.
KY...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES KYZ089>100.
OH...FLOOD WATCH FOR SUNDAY NIGHT AND MONDAY FOR ZONES OHZ070>074...
OHZ077>082...OHZ088.
SITES
In the hours before
Special weather statement, May 12, 4:02 AM EST, 5 hours 58 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ042-045-046-051>056-
060>065-070>074-077>082-088-121600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SUN MAY 12 2002
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER
EASTERN INDIANA...NORTHERN KENTUCKY AND SOUTHERN OHIO...
MOIST UNSTABLE AIR WILL PUSH NORTH INTO THE REGION TODAY BEHIND A
WARM FRONT WHICH WILL MOVE INTO NORTHERN OHIO. A LOW PRESSURE
SYSTEM...ASSOCIATED WITH THE WARM FRONT...WILL MOVE EASTWARD ACROSS
OHIO THIS AFTERNOON AND EVENING. THIS WEATHER SYSTEM WILL BRING
SHOWERS AND THUNDERSTORMS TO THE REGION.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY THIS
AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THIS WEATHER SYSTEM BUT AN ISOLATED TORNADO IS POSSIBLE. SPOTTER
ACTIVATION MAY BE REQUESTED THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS AND UPDATES.
Event by event
9 thunderstorm wind, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Lightning, Champaign
- When
- May 12, 10:00 AM EST
- Where
- Champaign County, Urbana
- Injuries
- 3 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
A 12-year old boy was seriously injured by a lightning strike. Two other boys with him, ages 8 and 11, also complained of minor muscle spasms in their legs.
Thunderstorm Wind, Darke
- When
- May 12, 10:10 AM EST to 10:12 AM EST
- Where
- Darke County, 2 mi S of Greenville
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -84.633
Several mobile homes in the Sherwood Forest Trailer Park suffered severe damage, and a nearby 10' by 12' shed was destroyed. The roof of a home on Hog Path Road was torn off.
Thunderstorm Wind, Champaign
- When
- May 12, 10:13 AM EST to 10:16 AM EST
- Where
- Champaign County, Mechanicsburg
- Measured
- 50 kt (58 mph)
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.067, -83.550
Trees and powerlines were downed in town. Two barns sustained extensive roof damage.
Thunderstorm Wind, Union
- When
- May 12, 10:15 AM EST to 10:17 AM EST
- Where
- Union County, Peoria
- Measured
- 50 kt (58 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.317, -83.450
A church had its chimney blown off the foundation and a few windows blown out. A nearby shed was also destroyed.
Thunderstorm Wind, Clark
- When
- May 12, 10:45 AM EST to 10:48 AM EST
- Where
- Clark County, Springfield
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -83.800
Several trees were knocked down across the city.
Thunderstorm Wind, Warren
- When
- May 12, 10:45 AM EST to 10:47 AM EST
- Where
- Warren County, Mason
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.367, -84.317
Several trees were knocked down.
Hail, Greene
- When
- May 12, 10:53 AM EST to 10:55 AM EST
- Where
- Greene County, 2 mi W of Paintersville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.583, -83.850
Thunderstorm Wind, Franklin
- When
- May 12, 10:58 AM EST to 10:59 AM EST
- Where
- Franklin County, Grove City
- Measured
- 58 kt (67 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.883, -83.083
Thunderstorm Wind, Delaware
- When
- May 12, 11:00 AM EST to 11:03 AM EST
- Where
- Delaware County, Powell
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.167, -83.083
Thunderstorm Wind, Licking
- When
- May 12, 11:30 AM EST to 11:33 AM EST
- Where
- Licking County, Hartford
- Measured
- 50 kt (58 mph)
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.233, -82.683
Thunderstorm Wind, Pickaway
- When
- May 12, 11:58 AM EST to 12:02 PM EST
- Where
- Pickaway County, Circleville
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.600, -82.950
Two trees were knocked down near town.
Flash Flood, Hamilton
- When
- May 12, 9:30 PM EST to 10:00 PM EST
- Where
- Hamilton County, 2 mi N of Cincinnati
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
High water deposited debris at the intersection of Glenview and Kirby Roads.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $5.5 million · 7 events
- Flash Flooding in Missouri, May 12 to 13, 20021 death · $1.1 million · 9 events
- Flash Flooding and Damaging Winds in Pennsylvania, May 12 to 13, 20021 death · 2 injured · $248,000 · 65 kt wind · 18 events
- Flooding in Illinois, May 12 to 31, 20021 death · 15 events
- Flash Flood and Hail in Arkansas, May 12, 20021 death · 61 kt wind · 8 events
- Rip Current in Florida, May 12, 20021 death · 1 event
- Flash Flooding in Indiana, May 12 to 13, 2002$1.7 million · 33 events
- Flooding in Missouri, May 12 to 14, 2002$700,000 · 34 events
- Flood in Alaska, May 12 to 14, 2002$988,000 · 1 event
- Flooding in Indiana, May 12 to 19, 2002$500,000 · 6 events
- Flash Flooding in Illinois, May 12 to 13, 2002$338,000 · 6 events
- Flash Flooding in Indiana, May 12 to 13, 2002$355,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299094, 5299093, 5299011, 5299012, 5299013, 5299017, 5299014, 5299016, 5299015, 5299090, 5299091, 5299092.